Tips on Dealing with Anxiety Drug Withdrawal — What I Should Have Done
I spoke too soon when I said early last week that my current transition from one obsessive-compulsive disorder drug to another was finished and smooth.
The next day I went into withdrawal from the old one: headaches, bouts of sweating and chill, nausea, weirdly intricate dreams, aching back and joints, bits of confusion, exhaustion, ten to twelve hour naps, and sensations of small electric shocks against the inside of my skull. Also, I was in a bad mood.
A sample of the type of confusion: in sorting the laundry, I made three separate piles for Husband Bob's socks. In making a fairly familiar 30 minute drive, I made four wrong turns. Three days of that sort of thing and three more gradually coming out of it. (People with obsessive-compulsive disorder just naturally tend to count a lot.)
About.com describes the range of symptoms rather nicely: "…Severe flulike symptoms – headache, diarrhea, nausea, vomiting, chills, dizziness and fatigue. There may be insomnia. Agitation, impaired concentration, vivid dreams, depersonalization, irritability and suicidal thoughts are sometimes occurring. These symptoms last anywhere from one to seven weeks and vary in intensity. You wonder what the heck is going on….And it can be the pits."
When I got the new prescription, my doc said to call him on his cell anytime. I didn't. I'd been through this before and thought there was nothing to do but weather it.
Wrong!! There are things that can help. Here are a few of the possibilities gathered from various sources, dealing with various anxiety or depression drugs. (Note: I am not a doctor. Do check with yours about any of these ideas.)
* A one-time dose of Prozac can sometimes ease the transition out of another drug.
* Making the change gradually can make withdrawal less painful (though I'd rather go from one drug straight to another to avoid the symptoms that led to my taking drug in the first place.)
* OTC medications are helpful to some: Benadryl, Claritin, Sudafed.
*Consider supplements, such as choline, lecithin, or B complex. I once asked my doctor if there was anything for the OCD problem that we hadn't tried. He thought a moment and said: B complex. For a couple of awful seconds, I thought he had told me to: be complex. I was stunned; he wanted me to strive to be more complicated? Fortunately, not.
*Diet changes can temper the shock: more protein, less fat and sugar. (Sometimes a carbohydrate snack works.) Eggs, steak, liver, spinach, cauliflower are good. Essentially, eat like Popeye. And don't cut back on food: not good for dizziness.
*Gentle exercise but no jerky moves if light-headedness is a problem. I usually jump rope. I quite working out at all for a few days, and I think this led to back pain. Better if I'd just done some milder version.
I do find that staying busy — concentrating on a job — works pretty well.
Once an alternative practitioner told me that if I were to ever try to go off the drugs entirely, to consider two weeks of hiking the Appalachian Trail. Possibly he was referring to the symptom of irritability in suggesting that I: take a hike.
I wish I'd done this research ten days ago. But now I know what to do next time. I've been taking these meds for 14 years now, and each one has run out of steam within roughly two to five years. But it has been well worth the few rough patches to have the help they've given me.
Please do comment here if you have thoughts or suggestions.